A nurse recently approached a group of us in a training session and reminded us of the importance of oxygen, aspirin therapy, nitrates and morphine in the initial management of acute myocardial infarction (MI). She listed signs and symptoms we were all familiar with, including rapid respiratory and heart rates, increased blood pressure and the elevation of various serum cardiac markers. But, do we always see these signs and symptoms with cardiac arrest?
Some patients will exhibit slower heart rates and relative hypotension, and they will still appear to be having a heart attack. A multitude of disease conditions might produce these signs with the symptomology of chest pain, diaphoresis and so forth. However, a particular area of concern for the street medic should be right ventricular infarction (RVI) because our standard algorithmic approach is extremely dangerous to these patients, as we’ll soon see.
When we see ST segment elevation in II, III and aVF on the 12-lead, this is usually called an acute inferior wall MI (IWMI). However, this isn’t always the case because of the shared circulatory pathway in most persons. In most of us, the right coronary artery (RCA) will feed both the right ventricle and the inferior left wall. In the 2003 edition of “Pathophysiology of Heart Disease: A Collaborative Project Of Medical Students And Faculty,” researchers suggest RVI accounts for one third to 40-plus percent of all acute IWMIs. What does that mean for us?
As always, it means we need to complete a thorough assessment, remembering the triad of symptoms that describe an RVI. This includes jugular venous distention (JVD) with clear lung sounds and hypotension. The hypotension may be literal or relative for that patient. Remember, a systolic blood pressure of 110 may be normal in general but hypotensive for someone with hypertension.
When JVD is present with clear lung sounds, this indicates to the provider the presence of a fluid backup, though not in the context of a preexisting heart failure condition. It should indicate fluid is backing up in the immediate area of the heart. More importantly, if it’s backing up it’s not moving forward into the lungs and providing fluid filling for the left ventricle.
From an assessment standpoint, the other issue in many suburban systems is the prehospital 12-lead ECG. When the 12-lead shows IWMI, one clue to right ventricular infarction (RVI) is ST-segment elevation, which will usually be larger in Lead III than Lead II. However, when acute IWMI appears on a standard 12-lead, we also need to complete a 15-lead 12-lead ECG.
The 15-lead ECG can be completed by moving V4, V5, and V6 from their left side positions and moving them to their “mirrored” position on the right side. When submitting these 12-leads for documentation, write on the strip that it’s a V4R, V5R and V6R view to clear up any potential confusion. The other leads can remain in their position. It should be noted that some EMS systems will also do the 15-lead ECG by moving V5 and V6 to posterior positions at V8 and V9 while still moving V4 to the right side.
The 12-lead in RVI is significant because field providers will often ask how the 12-lead changes their therapy. At least in the case of RVI, 12-leads are important because the presence of RVI should rule out typical AMI treatment. Nitrates and morphine should be avoided because the vasodilatory effects of both can have profound hypotensive effects in patients with RVI, causing severe bradycardias and hypotension, in addition to potentially causing cardiac arrest.
“Street providers should have their therapy guided by their assessment and the tools they have, like 15-lead interpretation,” says Shannon Armstrong, clinical educator for John Peter Smith Hospital and Director of Education for Co-Med Ed, a training group, both in Fort Worth, Texas. “Blind devotion to cookbook protocols in not the answer. Good assessment and critical thinking is an answer for these patients.”
RVI patients should still receive oxygen and aspirin (preferably baby) to prevent further clot aggregation, but the provider should avoid the remainder of the MONA (morphine, oxygen, nitroglycerin and aspirin) acronym and transport quickly to the nearest emergency cath lab for revascularization.
Avoiding nitroglycerin (NTG) and morphine is not forever, but rather should be delayed as a goal of maintaining preload. Some systems will utilize a fluid bolus of 500-1,000 mL (or more) to provide preemptive support of the heart’s preload regardless of the patient s blood pressure. At this point, you may consider continuing with the NTG and morphine, but with regular and careful checks to make sure the body doesn’t compensate with either hypotension or a reflex tachycardia.
Looking for the right signs can lead street providers to the right decisions with their treatment options.